- We strive to provide complete care for our patients. Learn more about all the services we provide.
You are using an outdated browser. Please upgrade your browser to improve your experience.
What to Do If You Mistakenly Gave Your Pet an NSAID
Immediately contact your veterinarian for an emergency appointment. DO NOT WAIT for the next available appointment; this is an emergency.
Be able to tell your veterinarian what medication(s) your pet ingested, how much your pet ingested, what strength the medication was, and how long ago it happened.
These facts are all critical for your veterinarian in order for him or her to be able to make a treatment plan and give you an accurate prognosis as well as be able to tell you what to expect both with your pet’s treatment plan and the financial aspect.
There are many medications available over the counter (OTC) at pharmacies and grocery stores that we consider to be safe, their use to be routine. We don’t think twice about picking up medications to help with pain or flu symptoms. What many people don’t consider is that these same medications can be very dangerous and even fatal for our pets.
As mammals, humans, dogs, and cats metabolize many medications the same way. Your veterinarian will often prescribe medications that were developed for people for use in your pet. However, there are several classes of medications that don’t work the same way for humans as they do for our pets.
The most common class of medications that is very dangerous and easily fatal for pets are non-steroidal anti-inflammatories (NSAIDs). These medications are what people think of as OTC pain relievers, such as acetaminophen (Tylenol), naproxen (Aleve), ibuprofen (Advil) and many others.
We see commercials for them all the time that exclaim how effective and safe they are for everyday use. Because of this, owners feel that they must be helping their pets by giving them these medications for injuries and arthritis.
Unfortunately, in dogs and cats, these medications are not metabolized the same way, and, in our pets, toxic chemicals are created in the body. These toxic chemicals can cause kidney failure, liver failure, stomach ulcers, and even keep the blood from being able to carry oxygen.
With known ingestion, it is important to get your pet to the vet immediately. If too much time has passed and the pet has absorbed the medications or is already showing signs of poisoning, very aggressive therapy is needed and is not always successful.
Because human NSAIDs cannot be used for pain management in pets, animal pharmaceutical companies have been successful in developing very effective NSAIDs for dogs and cats that have a lower risk of side effects. These medications are available from any veterinarian.
As with any medication, prescription or OTC, it is important to discuss with your veterinarian what medication you want to give your pet and possible side effects to be aware of.
VCA Aurora Animal Hospital
2600 West Galena Boulevard, Aurora
VCA Arboretum View Animal Hospital
2551 Warrenville Road, Downers Grove
Countryside is wonderful!!! I take all three of my cats here, and I'm always so impressed with how they accommodate for each cat based on their personalities. They handle each one according to their unique needs. My most timid female is getting over a UTI. After they weighed her in the back, they brought her back over to me loosely wrapped in a blanket that felt fresh out of the dryer! I absolutely LOVE that attention to detail and genuine care that my furkids receive here.